A 63 year old man presented with a three month history of increasing bilateral leg swelling and exertional dyspnoea. His symptoms began a few weeks after a right total knee replacement. Parkinson’s disease had been diagnosed six years previously and treated with co-careldopa 15.5/50 mg one tablet thrice daily, trihexyphenidyl 2 mg daily, and cabergoline 5 mg daily for three years. There was no other significant medical history.
Examination showed that he was in sinus rhythm with a pulse of 60 beats/min and blood pressure 110/60 mm Hg. His jugular venous pressure was increased at 18 cm with rapid x and y descents. On auscultation he had a soft ejection systolic murmur, loud pulmonary component of the second heart sound, and a loud third heart sound at the lower left sternal edge. His chest was clear, he had mild hepatomegaly, and there was pitting oedema of both legs. Table 1 shows his initial blood analysis results.
The provisional diagnosis was of a pulmonary embolism with pulmonary hypertension and right ventricular failure. The ECG showed T wave inversion in the precordial and inferior chest leads. The patient was admitted for administration of antithrombotic treatment and further evaluation.
A transthoracic echocardiogram showed a normal left ventricular ejection fraction. The right ventricle was mildly dilated with reasonable function and the estimated right ventricular systolic pressure was 36 mm Hg. Computed tomography (CT) of the chest was performed with contrast, which showed a right pleural effusion, a dilated inferior vena cava, and no pulmonary artery filling defects. A ventilation-perfusion scan showed a single mismatched perfusion defect in the right lower lobe giving an intermediate probability of a pulmonary embolus.
The patient underwent cardiac catheterisation, which showed normal left ventricular function and normal coronary arteries. Pressure tracings showed increased and identical filling pressures with a dip and plateau pattern consistent with constrictive pericarditis. Pulmonary angiogram showed a small filling defect in one of the right inferior pulmonary arteries. The CT of the chest was reviewed and the pericardium was felt to be thickened reaching a maximum of 4 mm.
The patient was anticoagulated and referred for pericardectomy. At operation constrictive pericarditis was confirmed, a radical pericardial excision was performed, and a right pleural effusion was drained. The histological appearance of the pericardium confirmed florid chronic inflammation.
The patient made a satisfactory early postoperative recovery. Six months later he felt non-specifically unwell and blood results showed raised inflammatory markers (table 1). A further echocardiogram was normal and a chest radiography showed pleural shadowing at the right base. Repeat chest CT showed new parenchymal scarring, pleural thickening, and calcification. Respiratory function tests showed a reduction in diffusion capacity and forced vital capacity, with a restrictive pattern consistent with non-specific parenchymal lung disease.
The association between ergot alkaloids and fibrotic reactions was then recognised (table 2). Cabergoline was discontinued, after which ropinirole and oral steroids were commenced. Four months later he reported some modest improvement.
Table 2 Number of yellow card reports received for fibrotic reactions with dopamine receptor antagonists